Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 281, NWS Goodland, KS

August 18, 2004Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 18, 2004, 7:07 PM CDT for Gove County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 7:07 PM CDT (00:07 UTC)
Expired
Aug 18, 2004, 8:00 PM CDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Gove County, KS

The radar

The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1310 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1310 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 190007
SVRGLD
KSC063-190100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM CDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 800 PM CDT

* AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR QUINTER...MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  QUINTER AROUND 725 PM CDT...
  PARK AND GRAINFIELD AROUND 800 PM CDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3898 10015 3912 10015 3913 10056 3896 10059

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:50 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 18, 6:50 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT WED AUG 18 2004

.UPDATE...PUT OUT A QUICK UPDATE EARLY THIS EVENING TO HIGHLIGHT THE
WINDY CONDITIONS ACROSS THE AREA. EXPECT THE WINDS TO DIMINISH AFTER
DARK. IN THE UPDATE PROCESS...ALSO DECIDED TO TWEAK THE
PRECIPITATION FORECAST TO BRING RAIN INTO MOST AREAS AFTER MIDNIGHT
RATHER THAN THIS EVENING. A RATHER STRONG COLD FRONT WAS OVERTAKING
A PRE-FRONTAL TROF ALONG A LINE FROM SOUTHERN GRAHAM COUNTY TO
SOUTHERN GREELEY COUNTY IN NORTHWEST KANSAS. SLOW MOVING
THUNDERSTORMS WILL DUMP HEAVY AMOUNTS OF RAIN ALONG THIS
LINE...INCLUDING LEOTI. THE LOW LEVELS HAVE STABILIZED ACROSS THE
REST OF THE TRI STATE...BUT THERE STILL APPEARS TO BE A GOOD CHANCE
FOR RAIN LATE TONIGHT WHEN AN UPPER LEVEL STORM TIP TOES IN FROM
COLORADO. THE VORT MAX IS ONLY MOVING AT ABOUT 9 KNOTS. THE 12Z
UKMET HAD THE BEST INITIALIZATION OF THIS FEATURE...AND THAT MODEL
DOES PRODUCE A BROAD SWATH OF RAIN ALONG AND SOUTH OF I-70 TONIGHT
WHERE A 700 MB TROF AXIS IS FORECAST TO SET UP SHOP. GIVEN THE SLOW
MOVEMENT OF THE UPPER LEVEL SYSTEM...LOCALLY HEAVY RAINFALL AMOUNTS
ARE POSSIBLE THROUGH NOON TOMORROW...BUT MODEST INSTABILITY WILL BE
A LIMITING FACTOR. BURKE.

&&

.PREV DISCUSSION...
230 PM MDT WED AUG 18 2004
THE SIGNIFICANT VORTEX THAT HAS BEEN SPINNING SLOWLY TO THE
SOUTHEAST THROUGH THE RIDGE NEAR KSLC DURING THE LAST NIGHT AND THIS
MORNING IS NOW ACCELERATING SOUTHEAST ACROSS NW CO. AS A STRONG
SHORTWAVE EXPECT IT TO MOVE ACROSS SOUTHEAST CO TONIGHT INTO SW KS.
AT THE SAME TIME THE COLD FRONT WHICH HAS PASSED OGALLALA IN SW NEB
DURING THIS HOUR WILL MOVE STEADILY SOUTH ACROSS MY CWA DURING THE
NIGHT AND SLOW AS IT MOVES SOUTH OF GOODLAND. BY THU DAWN EXPECT IT
TO BE NEAR A SYRACUSE TO HAYS LINE...BECOMING NEARLY STATIONARY.
EXPECT IT TO REMAIN SO MOST OF THE DAY THU AS THE UPPER SHORTWAVE
MOVES SLOWLY TO THE EAST ACROSS SW KS. THEN FRONT ACCELERATES SOUTH
BEHIND THE SHORTWAVE THU NIGHT.

THE ABOVE IS THE SCENARIO BY FORECAST IS BASED ON. THE CHALLENGES
ARE THE AMOUNT OF RAINFALL...WHICH LOOKS TO VARY CONSIDERABLY ACROSS
THE CWA INCREASING CONSIDERABLY FROM NORTH TO SOUTH. THE OTHER MAJOR
CHALLENGE IS HIGH TEMPERATURES THU. GUIDANCE VARIES CONSIDERABLY.
WITH HEAVY CLOUDINESS OVER MOST OF THE AREA AND EASTERLY
UPSLOPE...ALBEIT SLIGHT...HAVE DECIDED TO GO SLIGHTLY ABOVE MAV
GUIDANCE...WITH LOWER 60S IN THE SOUTHWEST TO NEAR 70 IN THE NORTH
WHERE CLOUDINESS WILL BEGIN TO BREAK IN THE AFTERNOON. THIS IS NEAR
THE RECORD LOW HIGHS FOR MANY AREAS NEAR THE KS AND CO BORDER.

RAINFALL AMOUNTS OF AN INCH OR SLIGHTLY MORE IN THE SOUTH NEAREST
THE FRONT AND UNDER THE PASSING SHORTWAVE LOOK LIKELY BY EARLY THU
AM...WITH A GENERAL RAIN ELSEWHERE...PARTICULARLY SOUTH OF
INTERSTATE 70. DRYING TO OCCUR THU NIGHT AS THE FRONT MOVES INTO OK
BEHIND THE DEPARTING SHORTWAVE. LOWS DROPPING INTO THE 40S OVER THE
AREA...VERY COOL FOR THE MIDDLE OF AUG.

FRI MOSTLY SUNNY SKIES AND DRY WESTERLY WINDS DRIVE TEMPERATURES
BACK UP TO THE LOW 80S. SIMILAR ON SAT EARLY BUT A SHORTWAVE ROLLING
DOWN/THROUGH THE RIDGE FROM LATE AFTERNOON THROUGH THE NIGHT LOOKS
TO BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS.

NOT MUCH CHANGE IN THE EXTENDED UNTIL TUE. THE UPPER RIDGE MOVES
OVER MON AND SHOWERS AND THUNDERSTORM CHANCES INCREASE MON NIGHT.
THEN TUE THE GFS HINTS AT BRINGING IN SOME DRIER AIR FROM TUE
ON...AND THE NEW DGEX AMPLIFIES THIS DRYING CONSIDERABLY. A DRYLINE
LOOKS LIKELY TUE EVENING MOVING STEADILY EAST AND HAVE ADDED
SCATTERED THUNDERSTORMS ALONG IT. FOR NOW WILL STICK WITH SLIGHT
CHANCE BUT POSSIBILITIES TO INCREASE POPS ALONG AN ACTIVE DRYLINE
LOOK GOOD. HAVE DRIED THINGS FROM LATE TUE THROUGH WED AND BEGIN A
WARMUP.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

RJC
Hazardous weather outlook, Aug 18, 11:43 AM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT WED AUG 18 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON...
CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY...
HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER...
SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA
1043 AM MDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE AFTERNOON AND
EARLY EVENING HOURS. THIS FRONT ALONG WITH A WEAK UPPER LEVEL STORM
SYSTEM WILL PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG AND SOUTH OF
INTERSTATE 70. AT THIS TIME...NO WIDESPREAD SEVERE WEATHER IS
EXPECTED. HOWEVER...A STORM OR TWO COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. BRIEF HEAVY RAINFALL
COULD ALSO OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FROM THURSDAY
INTO SUNDAY. AT THIS TIME...NO SEVERE WEATHER IS EXPECTED WITH THE
MAIN THREAT BEING OCCASIONAL CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BULLER

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.